Alert archive / Wisconsin / Flash Flood Warnings in 2010

Flash Flood Warning 7, NWS Milwaukee, WI

July 19, 2010Sauk County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Jul 19, 2010, 7:08 PM CDT for Sauk County, Wisconsin. It was in force for 111 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2010, 7:08 PM CDT (00:08 UTC)
Expired
Jul 19, 2010, 8:59 PM CDT
In force
111 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Sauk County, WI

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:15 PM CDTFLOOD3 Nne Loganville, WIHERRITZ ROAD CLOSED AT COUNTY HIGHWAY F DUE TO HIGH WATER OVER ROAD.
Jul 19, 8:00 PM CDTFLOOD3 N Hill Point, WIINTERSECTION OF COUNTY HIGHWAY S AND NARROWS VALLEY ROAD IMPASSABLE DUE TO HIGH WATER OVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WGUS53 KMKX 200008
FFWMKX
WIC111-200300-
/O.NEW.KMKX.FF.W.0007.100720T0008Z-100720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
708 PM CDT MON JUL 19 2010

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 1000 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATES OF UP TO 3 INCHES OF RAIN HAS 
  FALLEN ACROSS PORTIONS OF WEST CENTRAL SAUK COUNTY. ADDITIONAL     
  RAINFALL OF UP TO AN INCH WILL BE POSSIBLE THROUGH 8 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  LIME RIDGE AND REEDSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4357 8986 4354 8982 4345 8990 4339 9019
      4354 9020

$$

KUHLMAN
1 follow-up statement
909 
WGUS73 KMKX 200159
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
859 PM CDT MON JUL 19 2010

WIC111-200209-
/O.CAN.KMKX.FF.W.0007.000000T0000Z-100720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAUK WI-
859 PM CDT MON JUL 19 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SAUK
COUNTY...

LAT...LON 4357 8986 4354 8982 4345 8990 4339 9019
      4354 9020

$$

KUHLMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 12:10 PM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jul 19, 12:10 PM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1210 PM CDT MON JUL 19 2010

.SHORT TERM...

THIS AFTERNOON AND TONIGHT...FORECAST CONFIDENCE...MEDIUM.

SOUTHEAST FLOW OFF LAKE MICHIGAN BRINGING A BIT MORE ADDED LOWER
LEVEL MOISTURE. RESULT IS SURFACE BASED CAPE AROUND 1000 J/KG WITH
LITTLE IN WAY OF A CAP. ALSO WEAK WIND SHIFT LINE WITH SOUTHEAST
WINDS TO THE EAST AND SOUTHWEST WINDS ACROSS SOUTH CENTRAL AND
WEST PORTIONS OF SOUTHEAST WISCONSIN. OVER SOUTH CENTRAL WISCONSIN
MODEL SOUNDING HAVE A STRONGER CAP AROUND 800 MB.

VORT MAX WITH APPROACHING JET MAX SEEN OVER SOUTHWEST
MINNESOTA/NORTHWEST IOWA ON WATER VAPOR IMAGERY. MODELS BRING THE
VORT MAX ACROSS THE FORECAST AREA TONIGHT. MEANWHILE SURFACE
BOUNDARY ACROSS NORTHERN MISSOURI TO CENTRAL ILLINOIS IS BEING
PUSHED FARTHER SOUTH WITH CURRENT MCS ENTERING CENTRAL ILLINOIS.

BEST LOW LEVEL JET REMAINS OVER KANSAS TO NORTHERN MISSOURI AND
WEST CENTRAL ILLINOIS WITH BEST MOISTURE CONVERGENCE REMAINING
ACROSS NORTHERN ILLINOIS TONIGHT.

UPPER SUPPORT WILL LIKELY BRING SOME SHOWERS/ ISOLATED THUNDERSTORMS
INTO THE FORECAST AREA TONIGHT...BUT HEAVIER RAIN EXPECTED TO
REMAIN TO OUR SOUTH. ELEVATED CAPE IS AROUND 1000 J/KG ON NAM
SOUNDINGS THROUGH THE NIGHT.

TUESDAY...FORECAST CONFIDENCE...MEDIUM

ANOTHER SHORTWAVE IN THE FAST ZONAL UPPER JET ACROSS THE NORTHERN
TIER OF THE U.S. WILL CROSS THE FORECAST AREA TUESDAY BUT MODELS
KEEP HEAVIER RAIN ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY THAT
EXTENDS ACROSS THE IOWA/MISSOURI BORDER INTO NORTHERN/CENTRAL
ILLINOIS. NAM DOES BRING AN INCH OF QPF MONDAY MORNING IN THE
FAR SOUTH...SOUTHWEST OF MADISON. EXPECT CLOUD DEBRIS THROUGH
MUCH OF THE MORNING WITH NEITHER THE NAM OR GFS SHOWING MUCH
SURFACE OF ELEVATED CAPE IN THE AFTERNOON.

TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

ZONAL FLOW CONTINUES OVER THE NORTHERN TIER OF THE UNITED STATES
WITH THE SURFACE BOUNDARY STALLED ACROSS NORTHERN MISSOURI AND
SOUTHERN ILLINOIS. FAIR AMOUNT OF MID LEVEL DRYING BEHIND
DEPARTING VORT/SHORTWAVE. NAM HAS SURFACE BASED CAPE AROUND
1000 J/KG BUT WITH EXTENSIVE MID DRYING AND LACK OF TRIGGER ANY
PRECIPITATION WOULD BE ISOLATED AND HARD TO PINPOINT. WILL KEEP
FORECAST DRY WEDNESDAY.

THURSDAY AND THURSDAY NIGHT...FORECAST CONFIDENCE...MEDIUM

FAST UPPER ZONAL FLOW CONTINUES OVER THE NORTHERN TIER OF THE
UNITED STATES. 12Z GFS/NAM AND 00Z ECMWF HAS ANOTHER STRONGER
SHORTWAVE EXITING SOUTHWEST CANADA WEDNESDAY...REACHING THE LAKE
SUPERIOR AREA BY THURSDAY NIGHT.

12Z GFS AND 00Z ECMWF TAKE THE SURFACE BOUNDARY NORTH INTO OR VERY
NEAR THE FORECAST AREA THURSDAY WITH THE GFS AND NAM PUSHING THE
BOUNDARY THROUGH THE FORECAST AREA BY THURSDAY EVENING. ECMWF HAS
WARM FRONT ACROSS FAR SOUTHERN WISCONSIN. EITHER WAY THIS TIME
FRAME LOOKS TO BE THE MOST ACTIVE WITH A POTENTIAL OF HEAVY
RAIN THUNDERSTORMS. SURFACE BASED CAPES ON GFS SOUNDINGS REACH
1800 J/KG TO 2500 J/KG. MODELS TAKE MUCH OF THE THUNDERSTORMS JUST
TO THE NORTH OF THE FORECAST AREA THURSDAY NIGHT...BUT STILL TOO
FAR OUT TO DRY THINGS OFF TOO MUCH IN THE WARM SECTOR.

.LONG TERM...

FRIDAY AND FRIDAY NIGHT...FORECAST CONFIDENCE...MEDIUM

SURFACE LOW MOVES ACROSS NORTHERN WISCONSIN AND THE UPPER GREAT
LAKES WITH TRAILING COLD FRONT MOVING ACROSS THE FORECAST AREA
WITH A CONTINUED CHANCE OF THUNDERSTORMS.

SATURDAY THROUGH MONDAY...FORECAST CONFIDENCE...MEDIUM

THE 12Z GFS HAS A WEAKER AND SLOWER SHORTWAVE MOVING ACROSS THE
UPPER GREAT LAKES SATURDAY THAN 00Z ECMWF...BUT BOTH MODELS DRY
THINGS OUT SATURDAY AS HIGH PRESSURE MOVES ACROSS THE GREAT LAKES
ON SUNDAY.

STILL A FAST UPPER FLOW OVER FAR SOUTHERN CANADA...WITH SERIES OF
SHORTWAVES PUSHING EAST. THIS WILL BRING A CHANCE OF THUNDERSTORMS
AGAIN LATER SUNDAY INTO MONDAY NIGHT DEPENDING ON THE
MODEL...HOWEVER TIMING THIS FAR OUT WILL BE DIFFICULT.

&&

.AVIATION...

CUMULUS CLOUDS WILL DISSIPATE BY SUNSET THIS EVENING.
HOWEVER...THUNDERSTORMS MOVING ACROSS SOUTHERN MN AND IOWA WILL
BUILD INTO SOUTHERN WISCONSIN EARLY THIS EVENING AND THROUGH THE
OVERNIGHT HOURS. THE SFC WARM FRONT IS EXPECTED TO STAY WELL SOUTH
OF THE WI BORDER...BUT THUNDERSTORMS ARE LIKELY TO ROLL ALONG AND
JUST NORTH OF IT. THE MSN/UES/MKE TAF SITES WILL BE ON THE NORTHERN
FRINGE OF THE MORE DEFINITE THUNDERSTORM REGION...SO BACKED OFF ON
THUNDER MENTION FOR 18Z TAFS. WILL RE-EVALUATE CLOSER TO THE 00Z TAF
ISSUANCE.  THE STORMS WILL SHIFT MOSTLY SOUTH OF THE AREA BY TUESDAY
MORNING...HOWEVER A FEW SHOWERS COULD STILL POP AROUND THE AREA
THROUGH THE LATE AFTERNOON HOURS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...13/MRC
Hazardous weather outlook, Jul 19, 6:17 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
617 PM CDT MON JUL 19 2010

WIZ046-047-051-052-056>060-062>072-202330-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
617 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

EXPECT SCATTERED THUNDERSTORMS ACROSS NORTHERN SECTIONS OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN...MAINLY ALONG AND NORTH OF
INTERSTATE 94...WITH ISOLATED THUNDERSTORMS TO THE SOUTH. SOME
SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS WITH UP TO
1 INCH RAINFALL AMOUNTS IN AN HOUR OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A FRONTAL BOUNDARY WILL SET UP JUST SOUTH OF WISCONSIN TUESDAY AND
WEDNESDAY KEEPING THE BEST CHANCES FOR ORGANIZED THUNDERSTORM
ACTIVITY SOUTH OF THE STATE.

THAT FRONT IS EXPECTED TO SHIFT NORTH INTO WISCONSIN ON
THURSDAY...INCREASING OUR CHANCES FOR THUNDERSTORMS THURSDAY
THROUGH FRIDAY NIGHT. A COLD FRONT IS THEN EXPECTED TO SWEEP
THROUGH THE AREA LATER FRIDAY NIGHT INTO SATURDAY MORNING BRINGING
DRIER WEATHER BACK TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

LMZ643>646-202330-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
617 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

LOOK FOR SCATTERED THUNDERSTORMS FROM MILWAUKEE NORTH...WITH
ISOLATED THUNDERSTORMS TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE ARE SMALL CHANCES FOR THUNDERSTORMS TUESDAY...WITH BETTER
CHANCES FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT AS A WARM
FRONT MOVES INTO THE AREA.

REM
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:55 AM CDTDense Fog AdvisoryMKXIowa, Sauk5 hr

Nearby

Flash Flood Warnings in Wisconsin, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.